Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, August 10, 2017

August 10, 2017 · NWS MKX · 11 events in 7 counties and zones

A weak cold front and upper trough resulted in numerous thunderstorms over southern WI. Large hail and damaging winds occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$5,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weak cold front and upper trough resulted in numerous thunderstorms over southern WI. Large hail and damaging winds occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 10, 12:03 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 10, 12:03 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
103 PM CDT Thu Aug 10 2017

.UPDATE...

Thunderstorms are expected to develop over the next couple hours,
focusing mainly across the southeast half of the forecast area
into early evening. SPC has upgraded the southeast to a Slight
Risk for severe storms. Damaging winds are expected to be the
primary threat with the stronger storms.

&&

.AVIATION(18Z TAFS)...

Thunderstorms are likely this afternoon into early evening. The
main focus will be across the southeast half of the forecast area.
A few of the storms could reach severe levels, with damaging winds
being the primary threat.

After storms exit the southeast this evening, dry weather is
expected overnight. Could see a shower or sprinkle tomorrow, but
most places will remain dry.

Lower ceilings are likely later tonight into Friday as cooler air
aloft moves into the area.

&&

.PREV DISCUSSION... (Issued 953 AM CDT Thu Aug 10 2017)

UPDATE...

A line of showers is currently exiting the eastern forecast area
this morning. There will be a lull in activity through late
morning, with showers and storms likely to develop then this
afternoon as a wave and associated front approach. With clearing
skies working into the area, it still looks like some of the
storms could approach or reach severe limits this afternoon.
The current forecast for the rest of the day seems to be in
pretty good shape.

MARINE...

Waves could approach 4 feet north of Port Washington today under
breezy south winds. Otherwise, winds and waves are expected to
stay below Small Craft Advisory levels the next several days.

PREV DISCUSSION... (Issued 638 AM CDT Thu Aug 10 2017)

UPDATE...

AVIATION(12Z TAFS)...Showers over ern WI will move out over Lake
MI by 15z. Cigs will mainly fall to 5-8 kft with the showers.
Sct-bkn040-050 cumulus congestus will then form for the
afternoon/evening. Scattered to numerous showers and tstorms are
expected to form during this time. Stratus clouds with Cigs of 1-3
kft and light fog with MVFR vsbys is then expected late tnt-Fri.

PREV DISCUSSION... (Issued 335 AM CDT Thu Aug 10 2017)

DISCUSSION...

Today and Tonight...Forecast Confidence is Medium.

The shortwave trough over the ern Dakotas and MN will track ewd
across nrn and central WI today, reaching nrn Lake MI by 12z Fri.
The weak sfc low will follow a similar track with a trailing cold
front to move across srn WI for the afternoon and early evening.
There is an initial round of sprinkles and brief light showers
early this morning followed by a broken line of showers and
tstorms currently over ne IA. This line is along a prefrontal
sfc trough with upper support via the left front quad of a 70 kt
jet and the leading edge of PVA aloft. For later today some
sunshine and increasing dewpoints should boost MLCAPEs to
1000-1500 J/kg with deep layer shear of 30 kts. Another broken
line of storms should form along the cold front with a Marginal
Risk of them becoming severe. Some showers and storms may linger
into the evening especially over far ern WI. Cold advection will
gradually increase through the night with stratus clouds arriving
late tnt.

Friday and Saturday - Confidence...Medium to High
The surface low heads into the eastern Lakes region with a cold
advection/low level thermal trough regime setting up in its wake.
Surface/850 trough will aid in some low level forcing along with a
lingering cyclonic mid level flow with some embedded ripples, so
the idea of a few showers seems reasonable. Low level thermal
trough bottoms out at a plus 6c on the NAM for Friday night while
the ECMWF and GFS are a bit warmer. The surface high slowly builds
in for Saturday with an easing of the cooler 850/925 temps. In
fact some WAA from the northwest occurs.

Sunday through Wednesday - Confidence...Medium to High
This is shaping up to be a fairly dry and comfortable period with
surface high pressure being the dominating feature. The high
drifts a bit to the east by midweek so a bump in 925 temps
expected as a return flow sets up. A mid level wave passes by
Sunday night into Monday morning however at this time will stick
with the Superblend pops that keep us dry due to lack of overall
column moisture and subsiding effects of the surface ridging.

AVIATION(09Z TAFS)...Mid level clouds and sprinkles or brief
light showers will continue this morning. Sct-bkn040-050 cumulus
congestus will then form for the late morning and
afternoon/evening. Scattered to numerous showers and tstorms are
expected to form during this time. Stratus clouds with Cigs of 1-3
kft and light fog with MVFR vsbys is then expected late tnt-Fri.

MARINE...Sly winds 10-15 kts will prevail today into the evening.
The waves will build to 2 to 4 feet north of Port Washington. The
winds will veer wly late and become nwly for Fri via a cold
frontal passage but wind speeds will remain 10 kts or less. Nly
flow will continue for Fri nt-Sat with wind speeds of 10-15 kts
and waves 1-3 feet.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...DDV
Today/Tonight and Aviation/Marine...Gehring
Friday THROUGH Wednesday...Collar
Hazardous weather outlook, Aug 10, 2:36 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
336 AM CDT Thu Aug 10 2017

WIZ046-047-051-052-056>060-062>072-110845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
336 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will become increasingly likely across the area
today into this evening. There is a Marginal risk for severe
storms from mid afternoon into early evening so a few storms
could reach severe limits.

There is a moderate swim risk today into this evening for
Sheboygan and Ozaukee beaches adjacent to Lake Michigan. Breaking
waves and currents are expected. Stay away from dangerous areas
like piers, breakwalls and river outlets.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ643>646-110845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
336 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will become increasingly likely across the area
today into this evening. There is a Marginal risk for severe
storms from mid afternoon into early evening so a few storms
could reach severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 10, 12:37 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
137 PM CDT THU AUG 10 2017

WIZ062-067-101900-
Lafayette-Iowa-
137 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAFAYETTE COUNTY...

At 136 PM CDT, a strong thunderstorm was located near Belmont, or 8
miles southwest of Mineral Point, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Darlington, Belmont, Lamont and Yellowstone Lake St Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4281 9036 4282 9004 4281 9004 4281 8988
      4267 8988 4269 9035
TIME...MOT...LOC 1836Z 266DEG 33KT 4276 9025

MARQUARDT
Special weather statement, Aug 10, 12:58 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
158 PM CDT THU AUG 10 2017

WIZ062-067-068-101930-
Green-Lafayette-Iowa-
158 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAFAYETTE AND
NORTHWESTERN GREEN COUNTIES...

At 158 PM CDT, a strong thunderstorm was located 7 miles northeast of
Darlington, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Darlington, Argyle, Blanchardville, Lamont, Yellowstone Lake St Park
and Jordan Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4266 9011 4281 9012 4283 8969 4265 8969
TIME...MOT...LOC 1858Z 266DEG 33KT 4276 9002

MARQUARDT

The radar

The Milwaukee radar (KMKX), 112 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 10, 1:18 PM CST
Where
Lafayette County, Argyle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.700, -89.870

Branches and power lines down.

Hail, Washington

When
August 10, 2:28 PM CST
Where
Washington County, 0.5 mi E of Jackson
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.320, -88.160

Hail, Rock

When
August 10, 2:29 PM CST
Where
Rock County, 0.51 mi E of Beloit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.520, -89.020

Hail, Ozaukee

When
August 10, 2:43 PM CST
Where
Ozaukee County, 1.47 mi SSE of Five Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
43.300, -87.990

Hail, Dodge

When
August 10, 3:08 PM CST
Where
Dodge County, Theresa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.520, -88.450

Hail, Fond du Lac

When
August 10, 3:08 PM CST
Where
Fond du Lac County, Fond du Lac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.780, -88.450

Hail, Dodge

When
August 10, 3:15 PM CST
Where
Dodge County, 4.41 mi NNW of Fox Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.630, -88.930

Hail, Washington

When
August 10, 3:23 PM CST
Where
Washington County, 0.5 mi W of Hartford
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.320, -88.390

Dents on the hood of a car.

Hail, Dodge

When
August 10, 3:35 PM CST
Where
Dodge County, 2.12 mi WSW of Waupun Arpt
Measured
1 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.610, -88.810

Significant damage to crops.

Hail, Dodge

When
August 10, 3:41 PM CST
Where
Dodge County, 0.5 mi W of Waupun
Measured
1 in hail
Reported by
Social Media
Coordinates
43.630, -88.740

Thunderstorm Wind, Sheboygan

When
August 10, 3:41 PM CST
Where
Sheboygan County, 0.5 mi E of Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.750, -87.970

Several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708540, 708528, 708529, 708530, 708532, 708533, 708535, 708536, 708538, 708539, 708541.